Fever in Children: Points to consider while giving paracetamol to kids

We can find paracetamol in every household in the form of syrups (and drops) crocin, P125/P250, calpol, etc. for children and as dolo 650, calpol, etc. for adults. So whenever someone at home gets a fever, you reach out for it. We prefer to give crocin, P125/250 syrups for our children (drops in case of newborns and infants) frequently when they fall sick because it is harmless, right? Wrong, it’s absolutely a wrong practice. An overdose of paracetamol can result in liver failure.  

paracetamol syrup

Below listed are certain things that you should pay attention while administering paracetamol to your kids and other family members.

Common mistakes committed while administering paracetamol

Administering syrup/tablet every 2-3 hours in case of high fever (103/104°F)

One should NEVER DO THIS. Paracetamol stays active in the blood for 4 to 6 hours. Only after this period, it’s excreted out of the body. If you give crocin or other paracetamol-containing medicines/syrups within this period, the paracetamol concentration in the blood increases leading to liver failure. So there should be a gap of 4 to 6 hours between two doses of medicine, i.e. if the kid has a temperature more than 100 degree Fahrenheit ( 101 and above) you can give it once in 4 hours, if the temperature is between 100 – 101 you should give it once in 6 hours only. There is no need of any medicine if the temperature is 99 – 100 degree Fahrenheit. You can wait till the temperature rise to 100.

Giving the same dose (milliliters) of syrup irrespective of the child’s age and weight

Are you still giving your kid the same dose of paracetamol syrup that the pediatrician had prescribed 1 or 2 years back? Stop it right now. The dose of paracetamol given to a child depends upon his/her body weight. As the child grows up and gains weight, the dosage of crocin and other paracetamol syrups to be given would also increase. 

Depending only on paracetamol to decrease your kid’s temperature

You sure have to depend on paracetamol then and there to reduce your child’s fever, but you should understand that it’s not the only way to get rid of the temperature. If the baby/kid doesn’t have any shivering during fever episodes, you can wipe his/her body with a damp towel. If he/she has chilliness or shivering don’t go for the above method, you can make him/her wear loose clothes and make the kid sit in a well-ventilated room or an open area. The circulating air would take away the excess heat from the kid’s body

Fever is NOT A DISEASE it’s just a symptom of some other underlying infection. Fever is a defense mechanism employed by our body to kill the microbes causing the underlying infection. If the child has a fever for two days or more, please take him/her to a pediatrician. Before going to the doctor, check specific factors like

  • When did the fever start, after how many hours did it subside?
  • Is it decreasing after the child takes the syrup?
  • Does kid have chillness etc.?
  • Does the fever start during the daytime and subside by evening or vice versa? Or is it coming intermittently etc.?

Never try to do self-medication like giving some antibiotics by yourself or do some guessing regarding the dosage of syrup/medicine etc.

Giving antibiotics before taking your kid to doctor is a serious mistake you are doing. It will interfere with the blood culture test (investigation), and this will lead to a poor diagnosis of the underlying cause of the fever. 

Important point to note

  • You should be very careful while measuring the paracetamol containing syrup. Use a measuring cup /ounce cup to measure the medicine and NOT A SPOON.
  • Even if you keep 4 -6 hours gap between two doses of paracetamol but if the dose is high for the child’s weight, it is still going to affect the kid’s liver. The same applies to adults as well!
  • Giving small doses of paracetamol within short intervals is not going to help either.
  • If the child has high fever, follow different fever control measures even if you had given the paracetamol syrup. Sometimes you need to give medicine and use other fever controlling techniques side by side to control high fever. Febrile seizures (fits) are a complication of uncontrolled fever.

To know more about how to manage your child’s fever, please read my previous blog.

Add a Comment

Your email address will not be published. Required fields are marked *

Enjoy this blog? Please spread the word :)

  • RSS
  • Follow by Email
  • Facebook
    Facebook
  • Google+
    http://parenting-help.in/fever-in-children">
  • Twitter
  • LinkedIn